Taking Antibiotics? 5 Changes in Your Digestion You Should Never Ignore
- byPranay Jain
- 26 Oct, 2026
Antibiotics are commonly prescribed to treat bacterial infections, but their effects are not always limited to the bacteria causing the illness. These medicines can also affect beneficial bacteria living in the intestines, potentially disturbing the balance of the gut microbiome.
As a result, some people experience digestive problems during treatment or even after completing their prescribed course. Symptoms can range from mild bloating to diarrhoea and abdominal discomfort. Understanding these changes can help you recognise when medical attention may be necessary.
1. Loose Stools or Diarrhoea
One of the most common side effects of antibiotics is diarrhoea. These medicines can change the composition of intestinal bacteria, affecting the normal functioning of the digestive system.
Mild diarrhoea may improve after treatment, but frequent or severe watery stools should not be ignored. Antibiotic use can sometimes lead to an infection caused by Clostridioides difficile (C. difficile), which can cause serious inflammation of the colon.
Contact a doctor if diarrhoea is severe, persistent or accompanied by fever, blood in the stool or significant abdominal pain.
2. Excessive Gas and Bloating
Beneficial gut bacteria help break down certain foods and produce substances that support intestinal health. Antibiotics can alter these bacterial populations and change how food is fermented in the gut.
Some people may consequently experience increased gas, abdominal fullness or bloating. These symptoms are often temporary, although persistent discomfort may require medical evaluation.
Eating regular, balanced meals and staying adequately hydrated can help support general digestive health during recovery.
3. Changes in Bowel Habits
Antibiotics may cause changes in bowel movements, particularly diarrhoea. Some people may also notice constipation or changes in their usual bowel pattern, although these symptoms can have other causes as well.
The effects depend on the specific antibiotic, the duration of treatment and individual differences in gut health.
If changes in bowel habits continue after treatment or interfere with daily activities, consult a healthcare professional rather than assuming that the medicine is solely responsible.
4. Abdominal Cramps or Discomfort
Changes in gut bacteria and intestinal activity may contribute to stomach cramps, discomfort or a feeling of uneasiness after taking antibiotics.
Mild symptoms can occur as a medication side effect. However, severe or worsening abdominal pain, especially when accompanied by fever, repeated vomiting or diarrhoea, requires prompt medical assessment.
Do not take additional medicines to control these symptoms without checking with a healthcare professional, particularly if the symptoms began during antibiotic treatment.
5. Digestive Problems That Continue After Treatment
The effects of antibiotics on the gut microbiome can sometimes continue after the prescribed course has ended. Different bacterial populations recover at different rates, so the time needed for the gut microbiome to return towards its previous state varies from person to person.
Persistent diarrhoea, bloating or other digestive symptoms should not automatically be attributed to normal recovery. In some cases, further assessment may be necessary to identify an underlying problem.
Seek medical advice if symptoms persist, worsen or return after initially improving.
How Can You Support Your Gut Health While Taking Antibiotics?
A few practical steps can help you manage digestive side effects:
-
Take antibiotics exactly as prescribed and follow the instructions regarding food and timing.
-
Drink sufficient fluids, particularly if you have diarrhoea.
-
Eat a balanced diet containing vegetables, fruits, whole grains and suitable protein sources, according to your tolerance.
-
Include yoghurt or other fermented foods if you tolerate them, while remembering that they do not replace medical treatment.
-
Ask your doctor or pharmacist whether a probiotic is appropriate for you. Benefits vary by product and individual, and probiotics are not suitable for everyone.
-
Never stop a prescribed antibiotic early or change its dose without consulting your healthcare professional.
It is also important to remember that antibiotics treat bacterial infections, not viral illnesses such as the common cold or flu. They should be used only when medically indicated.
When Should You Seek Medical Help?
Seek prompt medical attention if you develop severe or persistent diarrhoea, blood in your stool, fever with abdominal pain, significant dehydration or worsening symptoms after taking antibiotics. Severe abdominal pain or signs of dehydration may require urgent care.
The Bottom Line
Antibiotics can be essential for treating bacterial infections, but they may also disturb the balance of bacteria in the intestines. Diarrhoea, bloating, changes in bowel habits and abdominal discomfort are possible side effects.
The key is to use antibiotics responsibly, stay hydrated and pay attention to unusual or persistent symptoms. If your digestion does not return to normal or your symptoms become severe, consult a doctor instead of attempting to manage the problem on your own.
Disclaimer: This article is intended for general awareness and does not replace professional medical advice or treatment.






